Kansas, 2004

Hail and Damaging Wind in Kansas, May 26, 2004

May 26, 2004 · NWS TOP · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$4,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 26, 2:55 PM CST, 7 hours 59 minutes earlier.

Area forecast discussion, May 26, 2:55 PM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT WED MAY 26 2004

.DISCUSSION...

STRATUS AND CU MERGED TO CREATE A MOSTLY CLOUDY AFTERNOON FOR MUCH
OF THE FORECAST AREA KEEPING TEMPERATURES COOLER THAN PREVIOUS
FORECASTS.  H700 HEIGHTS/VORTICITY SEEM TO HAVE THE BEST RESOLUTION
TO ORGANIZED CONVECTION DURING THE DAY AND WILL BE FOLLOWED TONIGHT.

EXPECT CLOUDS OVER THE NORTHCENTRAL COUNTIES TO THIN DURING THE
EVENING.  H700 GUIDANCE INDICATES ENHANCEMENT OF THE PRECIP AREA
FROM SOUTHERN KANSAS INTO NORTHERN OKLAHOMA THIS EVENING.  THIS AREA
SHOULD TRANSLATE EAST THROUGH THE NIGHT...WITH ACTIVITY TO THE
SOUTHEAST OF THE FORECAST AREA BY 12Z THURSDAY.  HAVE OPTED TO
REMOVE KEEP A CHANCE FOR TSTMS SOUTHEAST OF I-35 THIS EVENING WITH A
SLIGHT CHANCE BUFFER JUST TO THE NORTHWEST.

AFTER MIDNIGHT...ALTHOUGH THE MAIN CORE OF THE PRECIP SHOULD BE WELL
TO THE SOUTHEAST...THERE IS A CHANCE THAT UPPER FLOW MAY BUCKLE
ENOUGH TO CREATE A SLIGHT CHANCE FOR TSTMS GENERALLY SOUTHEAST OF
COUNCIL GROVE TO PERRY LAKE LINE.

H700 TROF LINE MOVES EAST OF THE FORECAST AREA AROUND 12Z...SO WILL
CONTINUE TREND OF DRY WEATHER THURSDAY AND THURSDAY NIGHT.  DESPITE
NORTH LOW LAYER FLOW...CLEARING SKIES WILL PRODUCE NEAR RECORD HIGHS
ON THURSDAY.  FRIDAY AND FRIDAY NIGHT WILL SEE PASSAGE OF A H500 LOW
THAN WILL BRING ANOTHER SLIGHT CHANCE FOR TSTMS.

SATURDAY THROUGH WEDNESDAY...
SURFACE TROF DEVELOPS ON SATURDAY THROUGH THE HIGH PLAINS WITH
BREEZY SOUTH WINDS RETURNING TO MOST OF THE FORECAST DURING THE
DAY.  DOWNPLAYED TSTMS TO SLIGHT CHANCE ON SATURDAY WITH MAIN TROF
LINE AND UPPER SUPPORT CONFINED FARTHER TO THE WEST.  CHANCES
IMPROVE SATURDAY NIGHT THROUGH SUNDAY NIGHT AS THE SURFACE FRONT
MOVES ACROSS THE FORECAST AREA.  12Z GFS SEEMED TO FAST COMPARED TO
OTHER GLOBAL MODELS AND 00Z/06Z VERSIONS...OPTED FOR A SLOWER
MOVEMENT.

PRECIP SHOULD BE ENDING MONDAY MORNING WITH DRY WEATHER TUESDAY AND
WEDNESDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 26, 8:21 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
921 PM CDT WED MAY 26 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-271000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
921 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST CENTRAL AND NORTHEAST
KANSAS TONIGHT...MAINLY SOUTH OF THE KANSAS TURNPIKE. SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTH OF THE KANSAS
TURNPIKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH MEMORIAL DAY ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT ACROSS EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 26, 9:35 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT WED MAY 26 2004

KSZ058-059-270700-
ANDERSON-COFFEY-
1035 PM CDT WED MAY 26 2004

...TORNADO WATCH NUMBER 304 REMAINS IN EFFECT...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

  COFFEY                ANDERSON

SOME CITIES STILL IN THE TORNADO WATCH...

  BURLINGTON            GARNETT

The radar

The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
May 26, 10:54 PM CST
Where
Lyon County, 3 mi SSW of Olpe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -96.183

Hail, Coffey

When
May 26, 11:11 PM CST
Where
Coffey County, 4 mi W of Le Roy
Measured
1 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.083, -95.700

Large hail damaged crops near LeRoy.

Thunderstorm Wind, Coffey

When
May 26, 11:11 PM CST
Where
Coffey County, 4 mi W of Le Roy
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.083, -95.700

Strong thunderstorm winds damaged farm buildings and equipment near LeRoy.

Hail, Coffey

When
May 26, 11:26 PM CST
Where
Coffey County, 3 mi S of Le Roy
Measured
1 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.033, -95.633

Large hail damaged crops near LeRoy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397912, 5397913, 5397914, 5397915.